The overdose response status in Klamath County is green, or stable.
Naloxone is a drug that can rapidly reverse a heroin or prescription opioid overdose by restoring normal breathing to a person whose breathing has slowed or stopped.
For people who are currently taking high doses of opioids as prescribed for pain, individuals misusing prescription opioids, individuals using illicit opioids such as heroin or fentanyl, health care practitioners, family and friends of people who have an opioid use disorder, and community members who come into contact with people at risk for opioid overdose, should know how to use naloxone and keeping it within reach can save a life.
Abstaining from drug use is the best way to eliminate the risk of overdose. Ask the person about their willingness to begin medication-assisted treatment or drug treatment. A list of resources can be found on the Oregon Recovers website https://oregonrecoverynetwork.org/. Call the SAMHSA’s National Helpline 1-800-662-HELP (4357). This is a free, confidential, 24/7, 365-day-a-year treatment referral and information service (in English and Spanish) for individuals and families facing mental and/or substance use disorders.
Using illicit opioids, such as heroin and fentanyl increases the risk of overdosing. There is no safe way to use illicit opioids such as heroin or fentanyl, but precautions can be taken that may help reduce the risk. The street drug supply has always been unpredictable and inconsistent. Assume there is an overdose risk no matter what drug you are using.
If you use heroin or other illicit opioids here are some safety tips to reduce the risk of an overdose:
- Know your tolerance. Even if you have a high tolerance, you can still overdose. Tolerance levels drop rapidly during any break in drug use.
- Go slow. Always go slow, especially after any break from using (jail, detox, etc.). Make sure there isn't irregularities with the drug you are using. Test your drugs before using (tester shot, use fentanyl test strip, use a very small amount before using more).
- Be careful when mixing drugs. Opioids, alcohol and benzodiazepines (Xanax, Valium, etc.) all slow down breathing. Mixing these increases overdose risk.
- Have an overdose plan. Make sure someone can get to you when you use. It is safest to only use when you are with someone else. Use the Never Use Alone services by calling 1-800-484-3731 or visit https://neverusealone.com/
- Carry naloxone. Naloxone reverses the effects of opioid overdose. It is legal to carry and administer naloxone in Oregon.
Naloxone is available through a pharmacist, doctor, or through Max's Mission.
Those using prescription opioids: Ask your healthcare provider or the provider for your loved one to also prescribe naloxone. Oregon Health Plan and most insurers provide coverage for this life-saving medication.
Friends and family members: If you know someone who uses heroin or prescription opioids it is recommended to have naloxone on hand in the case of an overdose. In Oregon anyone can obtain naloxone from a pharmacist without seeing a healthcare provider first. Visit the Oregon Health Authority to find a map of pharmacies currently offering naloxone distribution.
Responding to an Overdose
Know the signs of an opioid overdose, which may include shallow breath, turning pale, blue or grey, choking or vomiting. If a person is unconscious and does not respond to stimulation:
- Call 9-1-1
- Perform rescue breathing
- Administer naloxone
Training videos are available on how to give someone naloxone.
Good Samaritan Overdose Law
If someone is overdosing and you call for medical help, you cannot be arrested or prosecuted for:
- Possessing drugs or drug paraphernalia
- Being in a place where drugs are used
- Violating probation or parole because of drug use or possession
- Outstanding warrant because of drug use or possession
Even if someone uses naloxone, the effects are temporary, and the person still needs medical attention. After the medication wears off, the person could fall back into a coma. It is important to call 9-1-1 because they may have overdosed from another substance.
Resources and research on naloxone
- Surgeon General Public Health Advisory on Naloxone
- Centers for Disease Control and Prevention: Overdose Prevention
- Harm Reduction Coalition: Understanding Naloxone
- National Drug Institute: Opioid Overdose Reversal with Naloxone
- Effectiveness of bystander naloxone administration and overdose education programs